Journal of Global Optimization

, Volume 70, Issue 3, pp 677–685 | Cite as

Partial inverse maximum spanning tree in which weight can only be decreased under \(l_p\)-norm



The maximum or minimum spanning tree problem is a classical combinatorial optimization problem. In this paper, we consider the partial inverse maximum spanning tree problem in which the weight function can only be decreased. Given a graph, an acyclic edge set, and an edge weight function, the goal of this problem is to decrease weights as little as possible such that there exists with respect to function containing the given edge set. If the given edge set has at least two edges, we show that this problem is APX-Hard. If the given edge set contains only one edge, we present a polynomial time algorithm.


Partial inverse problem Spanning tree Polynomial time algorithm Computational complexity 



This research is supported by NSFC (Nos. 11571155, 11531011, and 61222201) and the Fundamental Research Funds for the Central Universities (Nos. lzujbky-2017-163 and lzujbky-2016-102).


  1. 1.
    Ahuja, R.K., Orlin, J.B.: Inverse optimiztion. Oper. Res. 49(5), 771–783 (2001)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bondy, J.A., Murty, U.S.R.: Graph Theory. Springer, New York (2008)CrossRefMATHGoogle Scholar
  3. 3.
    Burton, D., Toint, Ph.L.: On an instance of the inverse shortest paths problem. Math. Progr. 53(1), 45–61 (1992)Google Scholar
  4. 4.
    Cai, M.-C., Duin, C.W., Yang, X., Zhang, J.: The partial inverse minimum spanning tree problem when weight increase is forbidden. Eur. J. Oper. Res. 188, 348–353 (2008)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cheriyan, J., Hagerup, T., Mehlhorn, K.: An \(O(n^3)\)-time maximum-flow algorithm. SIAM J. Comput. 25(6), 1144–1170 (1996)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Dahlhaus, E., Johnson, D.S., Papadimitriou, C.H., Seymour, P.D., Yannakakis, M.: The complexity of multiterminal cuts. SIAM J. Comput. 23, 864–894 (1994)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Dell’Amico, M., Maffioli, F., Malucelli, F.: The base-matroid and inverse combinatorial optimization problems. Discrete Appl. Math. 128, 337–353 (2003)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Demange, M., Monnot, J.: An introductuion to inverse combinatorial problems. In: Paschos, V.Th (ed.) Paradigms of Combinatorial Optimization, 2nd edn. Wliey, Hoboken (2014)Google Scholar
  9. 9.
    Gassner, E.: The partial inverse minimum cut problem with \(L_1\)-norm is strongly NP-hard. RAIRO Oper. Res. 44, 241–249 (2010)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Guan, X., Pardalos, P.M., Zuo, X.: Inverse Max+Sum spanning tree problem by modifying the sum-cost vector under weighted \(l_{\infty }\) Norm. J. Glob. Optim. 61(1), 165–182 (2015)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Heuberger, C.: Inverse combinatorial optimization: a survey on problems, methods, and results. J. Comb. Optim. 8, 329–361 (2004)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Lai, T., Orlin, J.: The complexity of preprocessing. Research Report of Sloan School of Management, MIT (2003)Google Scholar
  13. 13.
    Li, S., Zhang, Z., Lai, H.-J.: Algorithm for constraint partial inverse matroid problem with weight increase forbidden. Theor. Comput. Sci. 640, 119–124 (2016)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Orlin, J. B.: Max flows in \(O(nm)\) time, or better. In: Proceedings of the forty-fifth annual ACM Symposium on Theory of Computing (STOC 2013), 765–774 (2013)Google Scholar
  15. 15.
    Yang, X.: Complexity of partial inverse assignment problem and partial inverse cut problem. RAIRO Oper. Res. 35, 117–126 (2001)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Yang, X., Zhang, J.: Partial inverse assignment problem under \(l_1\) norm. Oper. Res. Lett. 35, 23–28 (2007)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Yang, X., Zhang, J.: Inverse sorting problem by minimizing the total weighted number of changers and partial inverse sorting problems. Comput. Optim. Appl. 36(1), 55–66 (2007)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Zhang, Z., Li, S., Lai, H.-J., D, D.-Z.: Algorithms for the partial inverse matroid problem in which weights can only be increased. J. Glob. Optim. 65(4), 801–811 (2016)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsLanzhou UniversityLanzhouPeople’s Republic of China
  2. 2.College of Mathematics Physics and Information EngineeringZhejiang Normal UniversityJinhuaPeople’s Republic of China
  3. 3.Department of Computer ScienceUniversity of Texas at DallasRichardsonUSA

Personalised recommendations